Although it's been all over the news lately, chugging cough medicine for an instant high certainly isn't a new practice for teens. They've been raiding the medicine cabinet for a quick, cheap, and - more importantly - legal high for decades. But recent coverage of the dangerous, potentially deadly practice of intentionally overdosing on cough and cold medicine has put parents, educators, and emergency departments on the alert.
Why Are Kids Abusing Cough
and Cold Remedies?
Before the Food and Drug Administration (FDA) replaced the narcotic codeine with dextromethorphan as an over-the-counter (OTC) cough suppressant in the 1970s, teens were simply guzzling down cough syrup for a quick buzz. Over the years, teens have made the unsettling discovery that they could get high by taking mass quantities of any of the multitude of over-the-counter medicines containing dextromethorphan (also called DXM). Found in tablets, capsules, gel caps, and lozenges, as well as syrups, dextromethorphan-containing products are labeled DM, cough, cough suppressant, or Tuss (or contain "tuss" in the title).
Medicines containing dextromethorphan are easy to find, affordable for cash-strapped teens, and perfectly legal. Getting access to the dangerous drug is often as easy as walking into the local drugstore with a few dollars or raiding the family medicine cabinet. And because it's found in over-the-counter medicines, many teens are naively assuming that DXM can't be that dangerous.
Then and Now
Despite the recent media coverage, there's been "no significant change" in the number of emergency department visits from DXM abuse since 1994, according to the U.S. Department of Health and Human Services' Substance Abuse and Mental Health Services Administration (SAMHSA), which monitors trends in drug-related emergency department visits and deaths nationwide.
The major difference between abuse of cough and cold medicines from past years is that teens are using the Internet to not only buy DXM in pure powder form, but to learn how to abuse it. Because drinking large volumes of cough syrup causes vomiting, the drug is being extracted from cough syrups and sold on the Internet in a tablet that can be swallowed or a powder that can be snorted. Online dosing calculators even teach abusers how much they'll need to take for their weight to get high.
One major way teens are getting their DXM fixes is by taking "triple C" - Coricidin HBP Cough and Cold, which contains 30 mg of DXM in little red tablets. Users taking large volumes of triple C run additional health risks because triple C contains an antihistamine as well. The list of other ingredients - decongestants, expectorants, and pain relievers - contained in other Coricidin products and OTC cough and cold preparations compound the risks associated with DXM and could lead to a serious drug overdose.
In addition to Triple C, other street names for DXM include: Candy, C-C-C, Dex, DM, Drex, Red Devils, Robo, Rojo, Skittles, Tussin, Velvet, and Vitamin D. Users are sometimes called "syrup heads," and the act of abusing DXM is often called "dexing," "robotripping," or "robodosing" (because users chug Robitussin or another cough syrup to achieve their desired high).
What Happens When Teens
Although DXM can be safely taken in 15- to 30-milligram doses to effectively suppress a cough, users tend to consume as much as 360 milligrams or more. Taking mass quantities of products containing DXM can cause hallucinations, loss of motor control, and "out-of-body" (disassociative) sensations.
Other possible side effects of DXM abuse include: confusion, impaired judgment, blurred vision, dizziness, paranoia, excessive sweating, slurred speech, nausea, vomiting, abdominal pain, irregular heartbeat, high blood pressure, headache, lethargy, numbness of fingers and toes, redness of face, dry and itchy skin, loss of consciousness, seizures, brain damage, and even death.
When consumed in large quantities, DXM can also cause hyperthermia, or high fever. This is a real concern for teens who take DXM while in a hot environment or while exerting themselves at a rave or dance club, where DXM is often sold and passed off as similar-looking drugs like PCP.
Being on the Lookout
If you suspect that your child may be abusing over-the-counter medicines or if your teen often attends raves or dance clubs where DXM can likely be found in abundance, it might be a good idea to:
* Lock your medicine cabinet,
or keep those OTC medicines that could potentially be abused in
a less accessible place.
* Avoid stockpiling OTC medicines. Having too many OTC medications at your teen's disposal could make abusing them more tempting.
* Keep track of how much is in each bottle or container in your medicine cabinet.
* Keep an eye out for not only traditional-looking cough and cold remedies in your teen's room, but also strange-looking tablets (DXM is often sold on the Internet and at raves in its pure form in various shapes and colors).
* Look for possible warning signs of DXM abuse listed above.
* Monitor your child's Internet usage. Be on the lookout for suspicious websites and emails that seem to be promoting the abuse of DXM or other drugs, both legal and illegal.
Above all, talk to your kids about drug abuse and explain that even though taking lots of a cough or cold medicine seems harmless, it's not. Whether it comes from inside the family medicine cabinet or the corner drugstore, when taken in large amounts dextromethorphan is still a drug that can be just as deadly as those sold by drug dealers on a seedy street corner. And even if you don't think your teen is doing it, chances are they know someone who is.
Disclaimer: This information is not intended be a substitute for professional medical advice. It is provided for educational purposes only. You assume full responsibility for how you choose to use this information.
Reviewed by: Mary L. Gavin,
Date reviewed: February 2004 from: KidsHealth
Note from the Nurse: This problem came to my attention due to the inadvertent overdose by a parent in the school district. The parent took liquid cough suppressant (he usually took expectorants but couldn't find what he normally used). He also took an oral decongesant and cough drops in addition to the liquid cough suppressant. Apparently all three had DXM. He woke up in the night with nausea, diarrhea, hallucinations, and an incredibly high blood pressure. His wife called the EMTS. Fortunately he recovered uneventfully.
Back to Parents